Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 185, NWS Dodge City, KS

June 17, 2017Edwards County, Pawnee County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 17, 2017, 8:24 PM CDT for Edwards County, Pawnee County, Stafford County, Kansas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2017, 8:24 PM CDT (01:24 UTC)
Expired
Jun 17, 2017, 8:38 PM CDT
In force
14 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Edwards County, KS, Pawnee County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 96 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 6:12 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3842 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3842 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2123 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

639 
WUUS53 KDDC 180124
SVRDDC
KSC047-145-185-180230-
/O.NEW.KDDC.SV.W.0185.170618T0124Z-170618T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
824 PM CDT SAT JUN 17 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pawnee County in south central Kansas...
  Western Stafford County in south central Kansas...
  Northeastern Edwards County in south central Kansas...

* Until 930 PM CDT

* At 824 PM CDT, a severe thunderstorm was located 4 miles west of
  Radium, or 7 miles east of Larned, moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Larned, Saint John, Macksville, Belpre, Seward, Radium, Dillwyn and
  Zook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3820 9914 3823 9874 3790 9866 3791 9911
TIME...MOT...LOC 0124Z 338DEG 14KT 3816 9897 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
000 
WWUS53 KDDC 180138
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
838 PM CDT SAT JUN 17 2017

KSC047-145-185-180147-
/O.CAN.KDDC.SV.W.0185.000000T0000Z-170618T0230Z/
Pawnee KS-Stafford KS-Edwards KS-
838 PM CDT SAT JUN 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PAWNEE...WESTERN
STAFFORD AND NORTHEASTERN EDWARDS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 200 AM CDT for
south central Kansas.

LAT...LON 3820 9914 3823 9874 3790 9866 3791 9911
TIME...MOT...LOC 0137Z 338DEG 14KT 3811 9894 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:05 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 17, 6:05 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
605 PM CDT Sat Jun 17 2017

...Updated Aviation...

.SHORT TERM...(This evening through Sunday)
Issued at 156 PM CDT Sat Jun 17 2017

Main concern is severe convection and strong cold front winds
tonight. An impressive strong jet streak was moving across the
Northern Rockies impinging on the Northern Plains today. 400mb jet
core was around 100 knots moving across Wyoming late this morning.
This intense jet and storm system will result in a rather strong
cold front for mid-June across western Kansas later this
afternoon/evening. Convective outflow from the overnight MCS across
eastern KS altered the surface flow field somewhat, however synoptic
influences with the approaching jet streak should readjust the flow
field with a bit of a cyclonic center developing just ahead of the
surface cold front across west-central KS early this evening. This
is where the best chance for a vigorous thunderstorm will develop,
and there is growing agreement among various convective-allowing
models of this occurring across southwest KS. The latest runs of the
HRRR even suggest a supercell structure is not out of the question.
There will certainly be strong enough mid and upper level winds to
support a supercell right along or immediately ahead of the cold
front. The cold front itself should have a very healthy density
current head with it, as it charges south early this evening. This
alone will lead to 25 to 40 mph winds in the region of strongest
pressure rises. Add vigorous deep moist convection to the equation
and and the wind potential goes up dramatically -- perhaps peak
gusts in the 70-80mph range in an isolated location tied to the
strongest severe storm. Of course, as with any supercell storm, very
large hail will also be expected.  Severe weather threat will exit
the southwest KS region in the 04-06z time frame with a much cooler
airmass in place. Not much to worry about in the forecast for
tomorrow. A very pleasant day forecast with fresh airmass in place --
 dewpoints in the 40s and temperatures topping out around 80 most
areas. We just have to get through tonight!

.LONG TERM...(Sunday night through Saturday)
Issued at 341 PM CDT Sat Jun 17 2017

After this weekend, we will gradually return to a summer pattern
as a 594 dam 500mb high expands across the Desert Southwest
region. The expansion of the high will lead to a more anticylonically
curved mid level flow pattern out of the northwest across western
Kansas. The main polar jet will shift north to the international
border with negligible forcing for ascent for organized convective
weather. This is why POPs are generally low next week, although
widely scattered storms can be expected with surface lee trough
setups that occur. The next bonafide polar front will most likely
not be until late next week when the Desert Southwest high
flattens out as the jet stream shift slightly south. There is a
lot of uncertainty, of course, regarding any front timing and
strength that far out. Wednesday and Thursday look to be the
hottest days coming up with 100-degree highs in the forecast
again.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 605 PM CDT Sat Jun 17 2017

A strong cold front will sweep through this evening, ushering in
convection and strong NE winds. Scattered thunderstorms are
expected, and included TEMPO groups when impacts are most probable
at each terminal. Primary threat from storms this evening will be
strong wind gusts, possibly exceeding 50 kts with the strongest
storms. HRRR model generates a line of convection from roughly
HYS to LBL 01-02z, with a thunderstorm complex exiting the P28
vicinity around 04z. Even outside of convection, NE winds will be
very strong for several hours this evening, with an unusually
strong pressure gradient for June. NE wind gusts of 35-40 kts can
be expected, with areas of blowing dust reducing visibility. North
winds will diminish rapidly late tonight through Sunday morning.
VFR is expected Sunday, with light north winds around 10 kts and
much cooler temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  82  61  87 /  30   0   0   0
GCK  61  82  59  89 /  30   0   0   0
EHA  60  83  60  90 /  10   0   0   0
LBL  64  83  62  90 /  20   0  10   0
HYS  60  80  59  87 /  40   0   0  10
P28  65  84  61  88 /  50  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Turner
Hazardous weather outlook, Jun 17, 4:49 AM CDT, 15 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
449 AM CDT Sat Jun 17 2017

KSZ030-031-043>046-061>066-074>081-084>090-181000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
449 AM CDT Sat Jun 17 2017 /349 AM MDT Sat Jun 17 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A cold front will be the focus for a few strong to severe
thunderstorms early this evening.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk
* Excessive heat: Elevated risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jun 17, 6:45 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
645 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             7 NNW TICE              37.61N 100.77W
06/17/2017  E0.88 INCH       HASKELL            KS   PUBLIC

&&

GT
Local storm report, Jun 17, 7:25 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
725 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             3 NNW TROUSDALE         37.85N 99.10W
06/17/2017  E1.00 INCH       EDWARDS            KS   PUBLIC

&&

GT
Local storm report, Jun 17, 7:36 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
736 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             BELPRE                  37.95N 99.10W
06/17/2017  E2.75 INCH       EDWARDS            KS   PUBLIC

            FROM PICTURE ON TWITTER. TIME ESTIMATED FROM
            RADAR.

&&

GT
Local storm report, Jun 17, 7:50 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
750 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     1 ENE COPELAND          37.55N 100.61W
06/17/2017                   GRAY               KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A TRAIN DERAILMENT
            OF A FULL GRAIN CAR. ESTIMATED TIME OF
            STRONG WINDS FROM RADAR.

&&

GT
Local storm report, Jun 17, 8:07 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
807 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             5 NW THE HAGGARD ELEVAT 37.69N 100.38W
06/17/2017  E1.50 INCH       GRAY               KS   PUBLIC

&&

GT
Local storm report, Jun 17, 8:14 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
814 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             8 SW CENTERVIEW         37.74N 99.39W
06/17/2017  E1.00 INCH       EDWARDS            KS   PUBLIC

&&

GT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:03 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Pratt, Stafford57 min
Jun 17, 7:28 PM CDTSevere Thunderstorm WarningDDCEdwards29 min
Jun 17, 7:43 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Meade47 min
Jun 17, 7:52 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt, Stafford53 min
Jun 17, 8:18 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade57 min
Jun 17, 8:29 PM CDTSevere Thunderstorm WarningDDCBarber, Kiowa, Pratt61 min
Jun 17, 8:42 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Meade48 min
Jun 17, 9:04 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa56 min
Jun 17, 9:16 PM CDTSpecial Weather StatementDDCPawnee44 min
Jun 17, 9:19 PM CDTSevere Thunderstorm WarningDDCClark, Comanche56 min
Jun 17, 9:21 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford22 min
Jun 17, 9:26 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa49 min
Jun 17, 9:41 PM CDTSevere Thunderstorm WarningDDCClark, Comanche49 min
Jun 17, 9:58 PM CDTSevere Thunderstorm WarningDDCClark25 min
Jun 17, 10:01 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche43 min
Jun 17, 10:19 PM CDTSevere Thunderstorm WarningDDCClark26 min
Jun 17, 10:26 PM CDTSpecial Weather StatementDDCEllis34 min
Jun 17, 10:46 PM CDTSpecial Weather StatementDDCEllis29 min
Jun 17, 10:46 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Kiowa33 min
Jun 17, 11:42 PM CDTSpecial Weather StatementDDCComanche63 min
Jun 17, 11:49 PM CDTSevere Thunderstorm WarningDDCClark, Comanche41 min
Jun 18, 12:09 AM CDTSpecial Weather StatementDDCNess, Rush66 min
Jun 18, 12:16 AM CDTSevere Thunderstorm WarningDDCNess, Rush44 min
Jun 18, 12:39 AM CDTSevere Thunderstorm WarningDDCHodgeman, Ness40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.